Medical questions & health advice by board certified doctors
"I am loosing hair. What should I do?"
I am 20 and I've been loosing my hair for the past 3 years. It started when I had food disorder (Bulimia) with induced vomiting. I do not have any symptoms of Bulimia since last june and before that it was very little. I eat very healthy,and everything. I am not take any medication except for antihistamine occasionally. I have not seen any kinds of improvements with my hair loss after I stropped throwing up which was month ago and in the past two month, my hair loss even worsened. I went to see a trychologist two month ago who told me that I suffered of diffuse alopecia probably due to the food disorder I had and prescribed me very potent mix of vitamins/minerals and free amino acids and a growth shampoo and conditioner (not minoxidil). I also had my iron level and thyroid checked, the results were normal. I am very worried and don't know what to do, where to seek help anymore.
I am sorry to hear about your hair loss and certainly understand why this is disturbing. In order to determine the cause of your symptoms, I would need to review the full details of your medical history, including previous blood test results. I would also need to perform a detailed physical exam, including a scalp exam. Only after collecting this information would it be possible to provide an accurate recommendation. Therefore, I strongly encourage you to see a dermatologist to discuss your concerns. Hair loss has many potential causes. You did not mention your gender, but it is possible this is male pattern baldness. This can present in the teenage years and is often caused by various genetic factors. Certain scalp infections can lead to hair loss, and it is important for you to be evaluated for these. In addition, vitamin and mineral deficiencies, such as zinc deficiency, can cause hair loss, and you should be tested for these. As mentioned, thyroid disorders can also cause hair loss. There are other kinds of alopecia caused by an autoimmune reaction, and you may be a candidate for specific therapy for this. Again, I strongly encourage you to see a dermatologist to discuss these issues.
Need more info?See a dermatologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.